MAUDE Adverse Event Report: AUGUSTINE TEMPERATURE MANAGEMENT B110 TORSO WARMING BLANKET

AUGUSTINE TEMPERATURE MANAGEMENT B110 TORSO WARMING BLANKET
Model Number B110
Medical Device Problem Codes Degraded (1153); Use of Device Problem (1670)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 01/15/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As described by the reporter in the augustine temperature management's incident report form "general anesthesia dentistry.Patient was prepped in the pre op, brought into the or, placed on the or bed.Anesthesia began masking down/intubation.After intubation the patient was covered by a blanket, then the [hotdog] warming blanket.A strap was placed gently over the patient to secure them to the or table and surgery began.Once surgery was completed, the [hotdog] was removed and the blanket was put onto the transferring gurney.Patient was transferred to pacu.Pacu team saw the skin and assessed within their limits." the reporter mentioned [after the procedure] "blisters and red skin in areas.We were not able to diagnose degree of burn on site." the size and the degree of the burn are not mentioned.The reporter sent images.The reporter also wrote: "patient went to urgent care to get area assessed.Prescribed burn ointment." per augustine's investigation: we were not notified by the medical facility about this situation when the event occurred.We learned about this adverse event filed by the hospital, via a medwatch report sent to us by the fda (mw5151770).The medwatch report received by augustine temperature management (atm) on 8 mar 2024, mentioned about an incident occurring at a surgery center in the us, on (b)(6) 2024 (the date was incorrectly documented as (b)(6) 2023 in the medwatch report, we suspect a typo).Based on this information, we were able to further investigate and eventually recognize the medical facility where this adverse event allegedly occurred.Only then, we were able to contact the medical facility and tried to get the information related to the adverse event.At our request, in april 2024, the customer sent us a partially filled out incident report that described an injury on a pediatric patient, where our warming device was involved.Upon investigation of our records for this blanket, b110, s# (b)(6), it was sold in jul 2018 to a customer in europe.The blanket had an expiration date of 03/31/2021.It appears the blanket had been purchased used/second-hand from europe and had been expired for 2.9 years (34 months) prior to the adverse event occurring at this medical facility in the us.Due to this blanket being expired, it should not have been used by the end user.Per the images sent to us by the customer, the patient had two areas with a thermal injury, in a narrow line on the abdomen and a small blister on one arm.Estimating the pediatric patient size based on the age, weight and literature available information in regards to the average physical dimensions of a patient of this age, and the images sent, we estimate the total size of the thermal injury to be 6-7 sq.Inches total.Per the same images, we estimate the burn is of a 2nd degree.The hotdog patient warming blanket b110 , s# (b)(6) was not returned to atm for investigation.Based on descriptions of the incident and the blanket, we conclude that the blanket malfunctioned.Failure was observed on the negative busbar at the conductive thread/conductive fabric contact points.The resulting hotspots caused the reported patient injury.The failure appeared to start at the center of the negative buss bar (on the dependent panel) and propagated outwards in a line.Engineering concludes that the main contributing factor(s) to this failure was caused by the blanket being significantly past its expected life of 30 months.The blanket was 64 months old and expired at the time of the adverse event and it should have been replaced by the end user.There are fail-safe features built-in to the system for end of life.However, using a warming blanket for over 5 years increases the likelihood of a mechanical breakdown of certain internal components.The resulting hotspot in a busbar failure is about 2mm wide at the edge of the blanket.This corresponds with the narrow linear aspect of the 2nd degree thermal injury.Hotdog patient warming blanket ifu p/n 1718 s and product labeling on the blanket shells warn to not use hotdog blankets past their labeled expiry.The b110, sn (b)(6) had a 30 month expiry, but was used for 64 months before causing the incident.Product misuse, resulting in a product malfunction, was the root cause of the adverse event.Blankets manufactured after june 2022 are not susceptible to this hazard as the busbar area is thermally insulated, even if one were to occur.See section h11 for additional manufacturer narrative.
 
Additional Manufacturer Narrative
Product misuse, resulting in a product malfunction, was the root cause of the reported patient injury.The product was misused in two separate warned-against ways: expired product, and we suspect resetting alarms.The blanket was expired when the patient injury occurred.The ifu warns "do not continue to use hot dog warming blankets beyond the labeled expiration date, found on the cable." this blanket was shipped in july 2018 and should have been replaced in march 2021.All blankets and mattresses manufactured after june 2022 are not susceptible to this failure mode and the busbar area is thermally insulated even if one were to occur.

Brand Name
B110 TORSO WARMING BLANKET
Common Device Name
TORSO WARMING BLANKET
Manufacturer (Section D)
AUGUSTINE TEMPERATURE MANAGEMENT
15305 minnetonka boulevard
minnetonka MN 55345 1518
Manufacturer (Section G)
AUGUSTINE TEMPERATURE MANAGEMENT
15305 minnetonka boulevard
minnetonka MN 55345 1518
Manufacturer Contact
ivona domnisoru
15305 minnetonka boulevard
minnetonka, MN 55345-1518
9524653851
MDR Report Key21213440
Report Number3005857264-2025-00003
Device Sequence Number3916004
Product Code DWJ
UDI-Device Identifier00855913001480
UDI-Public(01)00855913001480(17)210331
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K052392
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Model NumberB110
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/09/2024
Initial Report FDA Received Date01/22/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/15/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age4 YR
Patient SexMale
Patient Weight20 KG